Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Asymptotic solution near the apex of an elastic wedge with curved boundaries

Author: T. C. T. Ting
Journal: Quart. Appl. Math. 42 (1985), 467-476
MSC: Primary 73M05
DOI: https://doi.org/10.1090/qam/766883
MathSciNet review: 766883
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: When the boundaries of an elastic wedge are straight lines, the asymptotic solution near the apex $ r = 0$ of the wedge is simply a series of eigenfunctions of the form $ {r^\lambda }f(\theta ,\lambda )$ in which $ (r,\theta )$ is the polar coordinate with origin at the wedge apex and $ \lambda $ is the eigenvalue. When the wedge boundaries are curved, the eigenvalues remain the same but the curvatures of the boundaries change the form of the eigenfunctions. The eigenfunction associated with a $ \lambda $ contains not only the term $ {r^\lambda }$, but also $ {r^{\lambda + 1}},{r^{\lambda + 2}},...$ In some cases it also contains the term $ {r^{\lambda + 1}}(ln r)$. Therefore, the second and higher order terms of asymptotic solution are not simply the second and next eigenfunctions. Examples are given for the first few terms of asymptotic solution for wedges with wedge angle $ \pi $ and $ 2\pi $. The latter corresponds to a crack with curved free boundaries and we show that there exists a term $ {r^{1/2}}(In r)$ besides the familiar terms $ {r^{ - 1/2}}$.

References [Enhancements On Off] (What's this?)

  • [1] M. L. Williams, Stress singularities resulting from various boundary conditions in angular corners of plates in extension, J. Appl. Mech., 19, 526-528 (1952)
  • [2] T. C. T. Ting, The wedge subjected to tractions: a paradox re-examined, J. Elasticity 14 (1984), no. 3, 235–247. MR 760031, https://doi.org/10.1007/BF00041136
  • [3] P. Tong, T. H. H. Pian, and S. J. Lasry, A hybrid-element approach to crack problems in plane elasticity, Int. J. Numerical Meth. in Eng., 7, 297-308 (1973)
  • [4] K. Y. Lin and J. W. Mar, Finite element anaylysis of stress intensity factors for cracks at a bi-material interface, Int. J. Fracture, 12 521-531 (1976)
  • [5] F. B. Hilderbrand, Methods of applied mathematics, Prentice-Hall, Englewood Cliffs, NJ, 1954
  • [6] J. P. Dempsey and G. B. Sinclair, On the stress singularities in the plane elasticity of the composite wedge, J. Elasticity 9 (1979), no. 4, 373–391 (English, with French summary). MR 558884, https://doi.org/10.1007/BF00044615
  • [7] R. L. Zwiers, T. C. T. Ting and R. L. Spilker, On the logarithmic singularity of free-edge stress in laminated composites under uniform extension, J. Appl. Mech., 49, 561-569 (1982)
  • [8] C. H. Wu, Unconventional internal cracks. I. Symmetric variations of a straight crack, Trans. ASME Ser. E J. Appl. Mech. 49 (1982), no. 1, 62–68. MR 653976
  • [9] C. H. Wu, Unconventional internal cracks. I. Symmetric variations of a straight crack, Trans. ASME Ser. E J. Appl. Mech. 49 (1982), no. 1, 62–68. MR 653976

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73M05

Retrieve articles in all journals with MSC: 73M05

Additional Information

DOI: https://doi.org/10.1090/qam/766883
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society